Kansas, 2006Hail and Lightning Strike in Kansas, May 22, 2006
May 22, 2006 · NWS ICT · 9 events in 4 counties and zones
8 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 2:55 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, May 22, 2:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT MON MAY 22 2006
.DISCUSSION...
FORECAST FOCUS: CONVECTIVE POTENTIAL TODAY THRU WED NIGHT.
TODAY:
MCS THAT DEVELOPED OVER NE CO/NW KS ASSUMING SLIGHTLY MORE S/SE
TRACK EARLY THIS MORNING THUS PROMPTING REALIGNMENT OF POPS THIS
MORNING...WITH HIGHEST (40-50%) ASSIGNED TO WRN CORRIDOR THAT NOW
INCLUDES KINGMAN & HARPER COUNTIES. MCS BEING SUSTAINED BY SSE30-
35KT LOW-LEVEL JET INJECTING RICH LOWER DECK MOISTURE ALONG WRN
CORRIDOR OF FORECAST AREA. BULK OF PRECIPITATION TO OCCUR THIS
MORNING...HOWEVER CONVECTIVE DEBRIS MAY POSE SECONDARY PROBLEMS IN
TERMS OF HIGH TEMPERATURES. HAVE LOWERED MAXES 2-3F ALL AREAS BUT
MAY REQUIRE FURTHER LOWERING IF CONVECTIVE DEBRIS PROVES MORE
WIDESPREAD THAN PICTURED.
TONIGHT:
EXPECT A 2ND MCS TO DEVELOP OVER NW KS AS WEAK MID-LEVEL LOW
MOVING NE ACROSS NE CO & NEBRASKA PANHANDLE FINDS AMPLE SFC-850MB
FUEL AWAITING ITS ARRIVAL. WITH BETTER MID-UPR LEVEL DYNAMICS
TARGETING NW KS & WRN NEBRASKA...HAVE TAKEN CONSERVATIVE APPROACH
TO POPS...ASSIGNING 30% TO NW CORRIDOR WHERE NO DOUBT CLOSER TO
PREVIOUSLY-MENTIONED FEATURES.
TUESDAY:
BEHAVIOR OF PREVIOUSLY MENTIONED MID-UPR LOW WILL HAVE TO BE
WATCHED CLOSELY...AS CONVECTIVE POTENTIAL ACROSS CENTRAL KS HINGES
GREATLY ON ITS TRACK. UPR-LEVEL DIRECTIONAL DIVERGENCE GRADUALLY
INCREASES AS DAY PROGRESSES & WITH WELL-DEFINED 850-MB THETA-E
AXIS ALIGNED IN S-N MANNER ACROSS CENTRAL KS...TSRA POTENTIAL
GREATEST ACROSS CENTRAL KS..ESPECIALLY DURING AFTERNOON AS 850-MB
DRY LINE ADVANCES E ACROSS WRN KS. BETTER UPR DECK DIRECTIONAL
DIVERGENCE CONTINUES TO TARGET NEBRASKA...AS SUCH HAVE RETAIEND
CONSERVATIVE APPROACH TO POPS ASSIGNING 30% TO CENTRAL KS.
TUESDAY NIGHT:
WITH PREVIOUSLY-MENTIONED MID-UPR LOW CONTINUING TREK E ACROSS
NEBRASKA...CHANCES FOR TSRA GRADUALLY INCREASE ACROSS MOST AREAS...
ESPECIALLY CENTRAL & SC KS...AS PACIFIC COLD FRONT SURGES E TOWARD
THESE AREAS TOWARD DAYBREAK. GREATEST PROBABILITIES FOR SEVERE
CONVECTION APPEAR SLATED FOR CENTRAL & ERN NEBRASKA WHERE MORE
IMPRESSIVE MID-UPR DYNAMICS REMAIN POSITIONED.
WED & WED NIGHT:
BETTER CHANCES FOR TSRA SHIFT E AS PREVIOUSLY MENTIONED PACIFIC
COLD FRONT SURGES E ACROSS KS. BEHAVIOR OF FRONTAL BOUNDARY & ITS
PARENT UPR LOW WILL NEED TO BE MONITORED AS CONVECTIVE POTENTIAL...
ESPECIALLY OVER SE KS...HINGES GREATLY ON THE EASTWARD PROGRESS OF
SYSTEM.
THURSDAY-SATURDAY:
NO SIGNIFICANT CHANGES MADE TO INHERITED FORECAST AS MID-UPR
RIDGING INCREASES INFLUENCE ACROSS KS. AS SUCH...DRY FORECAST KEPT
INTACT.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 89 67 89 66 / 40 20 20 30
HUTCHINSON 90 67 89 66 / 40 30 20 30
NEWTON 88 67 88 66 / 30 20 20 30
ELDORADO 88 67 87 66 / 30 20 20 30
WINFIELD-KWLD 90 67 89 67 / 30 20 20 30
RUSSELL 90 66 90 65 / 40 30 30 30
GREAT BEND 91 66 90 66 / 40 30 30 30
SALINA 87 67 89 66 / 30 30 20 40
MCPHERSON 89 67 89 66 / 40 30 20 30
COFFEYVILLE 88 65 88 67 / 5 10 10 20
CHANUTE 86 65 87 66 / 5 10 10 30
IOLA 85 65 86 66 / 5 10 10 30
PARSONS-KPPF 87 65 87 66 / 5 10 10 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 5:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE WICHITA KS
610 AM CDT MON MAY 22 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
610 AM CDT MON MAY 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS SOUTH-CENTRAL KANSAS. HAIL UP TO 3/4 INCH DIAMETER AND 40
TO 50 MPH WINDS ARE POSSIBLE IN AREAS GENERALLY ALONG...AND WEST
OF I-135. REMNANTS OF THE THUNDERSTORM COMPLEX MAY SPREAD OVER THE
REST OF SOUTH-CENTRAL KANSAS...AS WELL AS CENTRAL AND PART OF
SOUTHEAST KANSAS...LATER THIS MORNING. IN THE LATTER INSTANCES THE
THUNDERSTORMS ARE NOT EXPECTED TO ACHIEVE SEVERITY.
FOR TONIGHT...ANOTHER COMPLEX OF THUNDERSTORMS IS FORECAST TO
DEVELOP OVER THE WESTERN PLAINS. MOVING IN A GENERAL EASTERLY
MANNER...THIS COMPLEX OF THUNDERSTORMS MAY REACH CENTRAL AND SOUTH-
CENTRAL KANSAS LATE TONIGHT...AND INTO PART OF SOUTHEAST KANSAS...
PRIMARILY CHASE AND GREENWOOD COUNTIES...EARLY TUESDAY MORNING.
THE THUNDERSTORMS ARE NOT FORECAST TO ACHIEVE SEVERITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY AND TUESDAY NIGHT...THERE IS A CHANCE OF MORE
THUNDERSTORMS AS AN INTENSIFYING STORM SYSTEM MOVES NORTHEAST
ACROSS WESTERN AND CENTRAL NEBRASKA. SOME THUNDERSTORMS MAY
ACHIEVE SEVERITY OVER CENTRAL KANSAS...PRIMARILY RUSSELL...
LINCOLN...ELLSWORTH...AND SALINE COUNTIES...TUESDAY NIGHT. BOTH
LARGE HAIL...UP TO GOLFBALL SIZED...AND DAMAGING WINDS ARE
POSSIBLE IN THESE AREAS. OTHER THUNDERSTORMS ARE POSSIBLE OVER THE
REST OF CENTRAL AND SOUTH-CENTRAL KANSAS...AND MAY BE CAPABLE OF
PRODUCING 3/4 INCH DIAMETER HAIL AND 40 TO 50 MPH WINDS. A FEW
THUNDERSTORMS MAY REACH SOUTHEAST KANSAS TUESDAY NIGHT BUT ARE NOT
EXPECTED TO ACHIEVE SEVERITY.
ON WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF THE
REGION...WITH A CHANCE OF THUNDERSTORM LINGERING INTO WEDNESDAY
NIGHT OVER PRIMARILY SOUTHEAST KANSAS. IT IS TOO EARLY TO
DETERMINE AS TO WHETHER OR NOT THE THUNDERSTORMS WILL ACHIEVE
SEVERITY SO ONE IS URGED TO LISTEN FOR SUBSEQUENT HAZARDOUS
WEATHER OUTLOOKS...ESPECIALLY THOSE ISSUED ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 22, 3:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT MON MAY 22 2006
KSZ050-067-221000-
RENO-RICE-
415 AM CDT MON MAY 22 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND RICE COUNTIES...
AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SYLVIA...OR 24 MILES WEST OF
HUTCHINSON...AND MOVING EAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Special weather statement, May 22, 4:08 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT MON MAY 22 2006
KSZ067-221100-
RENO-
508 AM CDT MON MAY 22 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...
AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARTRIDGE...OR 11 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING EAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Special weather statement, May 22, 5:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CDT MON MAY 22 2006
KSZ067-083-221130-
RENO-SEDGWICK-
602 AM CDT MON MAY 22 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND SEDGWICK COUNTIES...
AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAVEN TO
GODDARD...AND MOVING EAST AT 20 MPH. THIS STORM WILL AFFECT
ANDALE...GODDARD...MAIZE...AND WICHITA.
DIME SIZE HAIL...AND WINDS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Lightning, Reno
- When
- May 22, 6:00 AM CST
- Where
- Reno County, South Hutchinson
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A lightning strike set a South Hutchinson home ablaze. Lightning struck a 100-foot tall radio antenna located in a field just north of the home. The antenna was connected to a radio in the affected home by a cable. The fire rendered the home uninhabitable. Fortunately, no one was injured. Information is courtesy of the Hutchinson News.
Hail, Sedgwick
- When
- May 22, 9:57 AM CST
- Where
- Sedgwick County, 5 mi S of Goddard
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -97.583
Hail, Sedgwick
- When
- May 22, 9:58 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Winds were estimated at 55 mph. Reported at the intersection of 21st and Maize.
Hail, Sedgwick
- When
- May 22, 10:06 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Reported at the intersection of Pawnee and Maize.
Hail, Sedgwick
- When
- May 22, 10:08 AM CST
- Where
- Sedgwick County, (Ict)wichita Arpt
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -97.433
Reported at the NWS office just west of Mid-Continent Airport.
Hail, Sumner
- When
- May 22, 2:00 PM CST
- Where
- Sumner County, 1 mi SE of Mulvane
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.467, -97.233
Hail, Butler
- When
- May 22, 3:30 PM CST
- Where
- Butler County, Andover
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.133
Hail, Sedgwick
- When
- May 22, 3:33 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.700, -97.333
Reported by KFDI Radio at the intersection of 13th N and 127th.
Hail, Sedgwick
- When
- May 22, 3:37 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.700, -97.333
Reported by KFDI Radio at the intersection of 129th and Kellogg.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, May 22, 2006$1.3 million · 1 in hail · 8 events
- Dust Storm in Arizona, May 22, 20069 injured · $30,000 · 2 events
- Hail and Damaging Wind in South Carolina, May 22, 2006$500,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, May 22, 2006$53,000 · 65 kt wind · 6 events
- Hail and Damaging Winds in Colorado, May 22, 200664 kt wind · 15 events
- Damaging Winds in Wyoming, May 22, 2006$8,000 · 75 kt wind · 4 events
- Waterspouts in Gulf of Mexico, May 22, 20064 events
- Hail and Damaging Wind in South Carolina, May 22, 20061 in hail · 3 events
- Hail and Damaging Winds in Montana, May 22, 20061 in hail · 3 events
- Hail and Damaging Winds in New Mexico, May 22, 200658 kt wind · 3 events
- High Wind in Nebraska, May 22, 200652 kt wind · 3 events
- Dust Storm in Arizona, May 22, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509929, 5509921, 5509922, 5509923, 5509924, 5509925, 5509926, 5509927, 5509928.